Diabetic shock is your body’s reaction to too much insulin. You need to know how it happens so you can keep it from happening to you.
Type 1 and type 2 diabetics have heard of hypoglycemia, or low blood sugar.
We are warned about it from doctors, nurses and pharmacies because most of us are on at least one medication to lower our blood sugar.Those medications are supposed to reduce the risk of complications from diabetes that result from having high blood sugar and high insulin levels.
But they also increase the risk of having hypoglycemia, leading to diabetic shock.
Low blood sugar in diabetics is the result of too much insulin in the bloodstream. There are several ways this can happen.
Physical activity makes your body release insulin to get glucose into your muscle cells. Suddenly you do not have enough blood sugar reaching your brain, making you lightheaded, dizzy and confused.
This is especially dangerous when you are on medications like insulin or metformin to lower your blood sugar.
Diabetics do not handle this kind of change quickly because the balance of hormones for metabolizing food is damaged. Change must be done slowly, and your medications adjusted to your new way of eating.
Taking doses too close together will lead to hypoglycemia. It is better to skip a dose if you forgot to take the medication at the proper time.
Most long-acting insulin has peaks, times when more of the insulin is available. If those peaks occur during exercise or while you are sleeping, hypoglycemia can hit you.
Drinking alcohol without eating, or drinking too much can lead to sudden low blood sugar. Be aware that this can happen even two days after you drank alcohol.If you are having episodes of low blood sugar you need to talk to your doctor about them. Diabetic shock can lead to a diabetic coma if it is ignored.
There is also the possibility of becoming unaware of low blood sugar. This happens over time from too many sugar lows and from a special kind of neuropathy that affects your body systems after years of living with diabetes.With autonomic neuropathy there is a real danger of not waking up from the discomfort of a hypoglycemic attack.
So take low blood sugar seriously. Keep track of when and how many times it is happening. Then talk to your doctor.
[Go back to the top]